Massachusetts, 2006

Rip Current in Massachusetts, August 15, 2006

August 15, 2006 · NWS BOX · 1 event in 1 county or zone

Rough surf and rip currents were observed along South Beach on Martha's Vineyard. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Rough surf and rip currents were observed along South Beach on Martha's Vineyard. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 15, 9:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 15, 9:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1038 AM EDT TUE AUG 15 2006

.SHORT TERM /REST OF TODAY/...
FORECAST ON TRACK AND CHANGES WILL NOT BE NECESSARY. 06Z GFS IS
HANDLING THE TIMING FAIRLY WELL. BAND OF SHOWERS MAKING STEADY
PROGRESS THROUGH THE SOUTHEASTERN HALF OF THE FORECAST AREA. SHORT
WAVE DISTURBANCE SEEN ON WATER VAPOR LOOP WILL ALLOW THE COLD FRONT
TO PUSH THROUGH THE REGION THIS AFTERNOON.

SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS.

A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH 4PM WITH 7 TO 9 FOOT
BREAKERS EXPECTED ALONG THE SOUTH COAST.

&&

.PREVIOUS DISCUSSION...
/ISSUED 819 AM EDT TUE AUG 15 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
NUMEROUS RAIN SHOWERS HAVE MOVED INTO AREAS NORTHWEST OF I-95
INCLUDING CONNECTICUT EARLY THIS MORNING.  THESE SHOWERS WILL OVER
SPREAD THE COASTAL PLAIN OVER THE NEXT FEW HOURS.  THEREFORE...WILL
BE CONTINUING WITH CATEGORICAL POPS OVER THE ENTIRE REGION.
CONVECTIVE INDICES ARE MARGINAL...BUT COULD SEE A FEW EMBEDDED
THUNDERSTORMS DEVELOP MAINLY SOUTHEAST OF I-95 WHERE DEEPER MOISTURE
RESIDES THIS MORNING.

THE RAIN SHOWERS SHOULD COME TO AN END BY LATE MORNING TO THE
NORTHWEST OF I-95.  IN FACT...MODEL RELATIVE HUMIDITY FIELDS
INDICATE THAT IT SHOULD BECOME PARTLY TO MOSTLY SUNNY ALONG AND
NORTHWEST OF A BOSTON TO PROVIDENCE LINE BY MID AFTERNOON.

THE FRONT DOES SLOW AS IT NEARS THE SOUTH COAST...SO FAR SOUTHEAST
MASSACHUSETTS...THE CAPE AND ISLANDS MAY REMAIN IN THE CLOUDS FOR
MUCH OF THE DAY WITH A CHANCE OF SHOWERS CONTINUING INTO THE
AFTERNOON. THERE ALSO IS A LOW PROBABILITY THAT A FEW ISOLATED
THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON ACROSS THIS REGION.  AT
THIS TIME...WE FEEL THAT ODDS ARE AGAINST THIS BECAUSE OF WEAK LAPS
RATES WITH WARM TEMPERATURES ALOFT AND ALSO AN ABUNDANCE OF CLOUD
COVER TO PREVENT SURFACE DESTABILIZATION.  HOWEVER...THIS WILL HAVE
TO BE MONITORED CLOSELY THIS MORNING SINCE WIND FIELDS ALOFT ARE VERY
STRONG.

AS FOR THE HIGH SURF ADVISORY HAVE EXPANDED IT ONTO THE REST OF
SOUTHEAST MA AND CAPE COD.  BUOY 017 SOUTH OF LONG ISLAND IS UP TO 8
FEET EARLY THIS MORNING...SO WE MAY SEE 7 TO 10 FOOT BREAKERS
DEVELOP ON THE SOUTH FACING BEACHES OR MASSACHUSETTS...RHODE
ISLAND...AS WELL AS THE OUTER ISLANDS.  IN ADDITION...WITH ROUGH
SURF THERE WILL BE A RISK FOR DANGEROUS RIP CURRENTS.

SKIES SHOULD BECOME MOSTLY CLEAR ACROSS ALL OF THE REGION TONIGHT
ALTHOUGH MODEL RELATIVE HUMIDITY FIELDS SHOW THERE COULD BE A TOUCH
OF SCATTERED MID LEVEL CLOUDINESS AT TIMES.  LOWS SHOULD RANGE FROM
THE 50S ACROSS THE OUTLINED AREAS OF INTERIOR MA AND SOUTHWEST
NH...TO THE MID TO UPPER 60S IN THE URBAN HEAT ISLANDS OF BOSTON AND
PROVIDENCE.

PARTLY TO MOSTLY SUNNY SKIES ARE EXPECTED ON WEDNESDAY WITH JUST
SOME DIURNAL CUMULUS.  HIGHS SHOULD TOP OUT IN THE LOW TO MID 80S.
COMFORTABLE HUMIDITY LEVELS WILL MAKE IT GREAT FOR OUTDOOR
ACTIVITIES.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL PROVIDE AN EXTENDED PERIOD OF DRY WEATHER AND
TEMPS NEAR OR ABOVE NORMAL IN THE INTERIOR THROUGH SAT...WITH THE
NEXT CHC OF RAIN SAT NIGHT AND SUN.

THE HIGH WILL BUILD OVER NEW ENG WED NIGHT INTO THU...THEN SHIFT EWD
BUT SFC RIDGING WILL REMAIN ACRS SNE INTO SAT.  GFS INDICATES WEAK
COASTAL LOW AND ITS EFFECTS WILL REMAIN OFFSHORE.

THIS SFC PATTERN WILL SUPPORT SEABREEZES THU AND FRI WHICH WILL KEEP
COASTAL COMMUNITIES A LITTLE COOLER THAN THE INTERIOR.  850 TEMPS
SUPPORT MAXES 80-85 INTERIOR LOWER ELEVATIONS ON THU AND INTO MID
80S FRI.  TEMPS ALONG THE COAST SHOULD HOLD IN UPPER 70S TO 80 BOTH
DAYS.

ON SAT WE EXPECT MORE SW FLOW AHEAD OF NEXT FRONTAL SYSTEM WHICH
SHOULD ALLOW ALL BUT S COAST TO REACH WELL INTO 80S AND WE RAISED
MAX TEMPS ACCORDINGLY.  ECMWF VERY DRY AT 850 MB SAT ACRS MUCH OF
SNE WITH INCREASING MOISTURE NW ZONES LATE SAT.  GFS SIMILAR SO MUCH
OF THE REGION SHOULD REMAIN DRY SAT WITH JUST NW ZONES HAVING A
SLIGHT CHC OF A LATE DAY SHOWER.

GFS...ECMWF AND UKMET LEANING WET ON SUN AS FNT POSSIBLY STALLS
INVOF SNE WITH WAVE DEVELOPING ON THE FRONT AND EXCELLENT 850 MB
MOISTURE ADVECTION PER ECMWF.  THERE IS STILL SOME UNCERTAINTY
WHERE BOUNDARY WILL SET UP ON SUN AS GFS HAS IT S OF SNE...UKMET N
OF SNE AND ECMWF OVER SNE SO WE WILL CONTINUE PREV FCST OF CHC
SHOWERS LATE SAT NIGHT INTO SUN NIGHT.  ECMWF SUGGESTING THREAT OF
SHOWERS MAY LINGER INTO MON BUT WE MADE NO CHANGES TO DRY FCST FOR
MON.

AVIATION...
A FEW HOURS OF MVFR CONDITIONS WITH THE BAND OF RAIN SHOWERS.  THESE
CONDITIONS WILL IMPROVE TO VFR CONDITIONS THIS AFTERNOON...ALTHOUGH
LOW CLOUDS MAY HANG TOUGH UNTIL THE EVENING ACROSS THE SOUTH
COAST...CAPE AND ISLANDS.

MARINE...
IN THE SHORT TERM...BUOY 017 IS ALREADY UP TO 8 FEET EARLY THIS
MORNING.  THEREFORE...WE EXPECT 7 TO 9 FOOT SEAS ACROSS OUR SOUTHERN
WATERS TODAY WITH SOUTHWEST WIND GUSTS TO AROUND 30 KNOTS.  MAY SEE
AN HOUR OR TWO OF 35 KNOT WIND GUSTS OVER OUR SOUTHERN WATERS...BUT
SMALL INVERSION IN THE WARM ADVECTION PATTERN SHOULD PREVENT
ANYTHING MORE SIGNIFICANT. SEAS WILL LOWER TONIGHT AS WINDS RAPIDLY
DIMINISH.  HOWEVER...SEAS SHOULD REMAIN ABOVE SCA THRESHOLDS OVER
OUR SOUTHERN WATERS SO WILL CONTINUE HEADLINES THERE.

IN THE LONG TERM...NO PROBLEMS ANTICIPATED WITH LIGHT WINDS AND
SEAS...BUT AREAS OF FOG MAY REDUCE VSBYS THU NIGHT AND FRI NIGHT.

HYDROLOGY...
RAINFALL AMOUNTS SHOULD AVERAGE BETWEEN ONE TENTH AND ONE HALF INCH
TODAY.  SOME LOCATIONS MAY SEE LOCALLY HIGHER AMOUNTS POSSIBLE IN
HEAVIER SHOWERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020>024 UNTIL 4 PM TUESDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 4 PM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-231-236-250 UNTIL 3 PM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ232>235-237 UNTIL 11 PM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 6 AM WEDNESDAY.
&&

SHORT TERM...STRAUSS/AED
Hazardous weather outlook, Aug 15, 4:12 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
512 AM EDT TUE AUG 15 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-161000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
512 AM EDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WILL MOVE
ACROSS THE REGION THIS MORNING.  THE RAIN WILL END BY THIS
AFTERNOON...BUT THE THREAT OF SHOWERS AND A LOW PROBABILITY OF AN
ISOLATED THUNDERSTORM WILL CONTINUE THIS AFTERNOON NEAR THE SOUTH
COAST.

WIND GUSTS NEAR 35 KNOTS ARE EXPECTED THIS MORNING ACROSS
NANTUCKET AND MARTHAS VINEYARD AND THE WATERS TO THE SOUTH.
SEAS WILL BUILD TO 7 TO 9 FEET.

THE STRONG WINDS AND HIGH SEAS WILL RESULT IN HIGH SURF ALONG
SOUTH FACING BEACHES OF SOUTHERN MASSACHUSETTS...RHODE ISLAND AND
THE OUTER-ISLANDS.  A HIGH SURF ADVISORY REMAINS IN EFFECT FOR THESE
LOCATIONS UNTIL 4 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH MIDDAY SATURDAY.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM EMBEDDED IN A PERIOD OF
SHOWERS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

KJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Dukes

When
August 15, 12:00 PM EST to 5:00 PM EST
Where
Dukes forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520755.